New York, 2023

Flash Flooding in New York, September 8, 2023

September 8, 2023 · NWS OKX · 4 events in 1 county or zone

A stationary front provided the focus for the development of slow moving heavy thunderstorms on the afternoon of September 8th 2023. 8 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A stationary front provided the focus for the development of slow moving heavy thunderstorms on the afternoon of September 8th 2023. The thunderstorms developed in an unstable environment with CAPE values of 3000-4000 J/kg and PWATs near 1.7 - 1.8 inches. These thunderstorms produced rainfall rates of 1-2 inches per hour with a total accumulation of 1-3 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 8, 3:20 PM EST, 18 minutes earlier.

Area forecast discussion, Sep 8, 3:20 PM EST, 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
420 PM EDT Fri Sep 8 2023

.SYNOPSIS...
A frontal boundary remains north and west of New York City
through the weekend. The front passes east of the area late
Monday. Another frontal system will likely pass by the end of the
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
High pressure remains centered well offshore with a stationary
frontal boundary to the northwest of much of the region. It is
here, where there is enhanced low level convergence and moisture
pooling, and with a mid to upper level shortwave approaching,
there is more vertical forcing with the positive vorticity
advection.

Main story will be heavy showers and thunderstorms going into
this evening. There have been severe thunderstorms across parts
of the NYC, Northeast NJ and Lower Hudson Valley thus far this
afternoon. The potential for more severe thunderstorms will
continue into this evening across these same locations as well
as Nassau County NY and Southwest CT. There is a severe
thunderstorm watch in effect for these more western parts of the
region until 11PM this evening.

Thereafter, CAMs are showing less coverage of convection for
late evening before potentially another area of convection
moves across overnight. There is some uncertainty with the
timing and coverage of thunderstorms with larger variance in
convection forecast placement within the CAMs. There will be
less forcing and coverage will be more limited for this
convection with some mid level slight ridging behind the
shortwave.

Hence, POPs are mainly in the chance range overnight.
Otherwise, with light southerly winds and abundant cloud
coverage, lows tonight will be mostly in the lower 70s with
dewpoints also in the lower 70s. There will be some fog
development with the nearly saturated low level environment
overnight into early Saturday morning especially for those
locations that received heavier rainfall from earlier. Put in
patchy fog in the forecast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Not much change in synoptic pattern but there will be some mid
level ridging during the day Saturday with another trough
approaching Saturday night.

Daytime instability with increasing CAPE will provide an
environment conducive to thunderstorm development but the
strength of the thunderstorms will not be as strong. There will
be less shear aloft. Chances for showers and thunderstorms
increase in the afternoon with areas becoming likely for showers
and thunderstorms near and northwest of NYC, which are closer to
the frontal boundary.

Abundant clouds and the showers and thunderstorms and onshore
flow will result in a relatively cooler but still very humid
day. Highs Saturday are in the low 80s for most locations with
some mid 80s for Northeast NJ. Dewpoints still in the lower 70s
with heat indices forecast in the upper 80s to lower 90s, below
heat advisory criteria.

The showers and thunderstorm chances continue into Saturday
night. Lows forecast will still be very mild in the upper 60s to
lower 70s with dewpoints in the same range. Fog will be possible
once again.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Chances for shwrs Sun and Mon with a humid airmass and energy
embedded in an upr lvl trof. Inland areas favored for pcpn with low
lvl speed convergence in onshore flow. Enough instability per the
NAM for some embedded tstms, so isold tstm coverage has been
included thru Mon.

The boundary is weak but is modeled to come thru Mon ngt. The flow
then quickly becomes onshore again as the winds respond to lowering
pres to the west. A closed h5 low is progged to be tracking thru the
upr Great Lakes at that point, reaching QC on Thu. This will produce
additional chances for pcpn thru the period. The boundary is progged
to clear the area by late in the week drying things out.

For the latest on Lee, please refer to the NHC.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
High pressure remains offshore, meanwhile a surface trough remains
across the lower Hudson Valley into northern New Jersey.

VFR is expected for the remainder of the evening, with the
exception of areas of thunderstorms temporarily lowering to MVFR
and IFR. Thunderstorms have been tracking through terminals west
and north of the city and will continue through 0Z. JFK and LGA
will also have the chance to see thunderstorms from 20Z to 0Z.
Some thunderstorms may be severe with gusty winds and large hail.

Then for late this evening into the overnight stratus and fog are
expected to develop once again at all of the terminals with MVFR to
IFR conditions, and possibly LIFR at KISP and KGON.
Conditions improve back to VFR Saturday morning. There are timing
uncertainties with lowering conditions this evening, and then
improvement Saturday morning.

A light south, or light and variable, flow will persist through the
forecast period.

    NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

THunderstorms developed a few hours ahead of the forecast so there
remains concerns with timing and placement - How long they will last
and how far east will they develop.

There are timing uncertainties with the development and how low
conditions will be in stratus and fog overnight.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...

Saturday through Sunday: Showers likely and possible thunderstorms
each afternoon and evening, particularly NYC and points N&W on Sat,
possibly more widespread Sunday. MVFR or lower conditions each night
and early morning are likely in stratus and fog.

Monday: Possible early morning MVFR/IFR conditions. Showers and
thunderstorms, more likely across the northern and western areas.

Tuesday: Slight chance of showers with MVFR possible.

Wednesday: Chance of showers and a slight chance of thunderstorms
with MVFR to IFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a weak pressure gradient in place, winds and seas will be
well below SCA thresholds through Saturday night.

Winds are progged to remain blw sca lvls Sun-Thu. Swell will build
Wed and beyond with sca seas likely. Seas may build to around 15 ft
by the end of the day Fri.

&&

.HYDROLOGY...
Showers and thunderstorms will have less shear Saturday into
Saturday night, resulting in slower translational speeds. With a
humid environment in place, heavy downpours will remain
possible. With multiple rounds of showers and thunderstorms,
there will be potential for minor flooding with a marginal risk
for flash flooding.

Slow moving shwrs and tstms could produce areas of mainly minor
flooding Sun and Mon. No widespread hydrologic impacts are expected
Tue-Fri.

&&

.TIDES/COASTAL FLOODING...
A moderate risk of rip currents is anticipated at the Atlantic
beaches today and Saturday.

&&

.CLIMATE...
Daily Record High Minimum Temperatures...

              Sep 8

Central Park..76(2015)
LaGuardia.....76(2015)
JFK...........73(1983)
Islip.........76(2015)
Newark........73(1999)
Bridgeport....74(2015)

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 6 PM EDT this evening for CTZ005>010.
NY...Heat Advisory until 6 PM EDT this evening for NYZ069>075-078-
     080-176>179.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...JMC/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...JMC
AVIATION...BR/MET
MARINE...JMC/JM
HYDROLOGY...JMC/JM
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Sep 8, 2:57 PM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
357 PM EDT Fri Sep 8 2023

CTZ005-006-009-NJZ002-004-006-103>108-NYZ069>075-176>178-092000-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-
357 PM EDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 674 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-068-092000-
Orange-Putnam-
357 PM EDT Fri Sep 8 2023

...SEVERE THUNDERSTORM WATCH 674 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-NYZ078-080-092000-
Northern Middlesex-Northern New London-Northwest Suffolk-
Southwest Suffolk-
357 PM EDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ011-012-NYZ079-081-092000-
Southern Middlesex-Southern New London-Northeast Suffolk-
Southeast Suffolk-
357 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ010-NYZ179-092000-
Southern New Haven-Southern Nassau-
357 PM EDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 674 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-092000-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
357 PM EDT Fri Sep 8 2023

...SEVERE THUNDERSTORM WATCH 674 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-355-092000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
357 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Sep 8, 3:05 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
405 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             1 NNE Washington Townsh 41.00N 74.06W
09/08/2023  M0.88 inch       Bergen             NJ   Fire Dept/Rescue

            Nickel sized hail reported on Jefferson
            Avenue.

&&

JE
Local storm report, Sep 8, 3:08 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
408 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             Nanuet                  41.10N 74.02W
09/08/2023  M0.50 inch       Rockland           NY   Amateur Radio

            half inch hail reproted on Nancy Road.

&&

JE
Local storm report, Sep 8, 3:10 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
410 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Lightning        Chester                 41.36N 74.28W
09/08/2023                   Orange             NY   Public

            Lightning started a house fire in Chester.

&&

JE
Local storm report, Sep 8, 3:16 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
416 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Tstm Wnd Dmg     Livingston              40.79N 74.33W
09/08/2023                   Essex              NJ   Public

            Tree branches down on the road.

&&

JE
Local storm report, Sep 8, 3:20 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
420 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Tstm Wnd Dmg     1 ESE Highland Mills    41.35N 74.11W
09/08/2023                   Orange             NY   Fire Dept/Rescue

            Powerline down on tree.

&&

JE
Local storm report, Sep 8, 3:25 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
425 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             River Vale              41.01N 74.01W
09/08/2023  E0.88 inch       Bergen             NJ   Amateur Radio

            Dime to nickel sized hail.

&&

JE

The radar

The Brookhaven radar (KOKX), 122 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
September 8, 3:38 PM EST to 4:08 PM EST
Where
Orange County, 0.52 mi E of Monroe to 0.78 mi NNE of Monroe
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.320, -74.190

Emergency vehicle being dispatched to respond to flood waters.

Flash Flood, Orange

When
September 8, 3:51 PM EST to 4:21 PM EST
Where
Orange County, 0.86 mi NE of Monroe to 0.96 mi NE of Monroe
Cause
Heavy Rain
Reported by
Public
Coordinates
41.330, -74.190

Flooding report from mPing. River or Creek overflowing. Yard or basement flooding.

Flash Flood, Orange

When
September 8, 4:00 PM EST to 4:30 PM EST
Where
Orange County, 1.04 mi E of Lake to 0.85 mi E of Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
41.300, -74.280

Public report of road closed due to flooding.

Flash Flood, Orange

When
September 8, 5:45 PM EST to 6:15 PM EST
Where
Orange County, 0.86 mi NW of Tristates to 0.35 mi NNE of Tristates
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.380, -74.690

Road closures in and around town due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135556, 1135557, 1135559, 1135560.